In the News

Ordering and interpreting troponin tests, plus monitoring acetaminophen doses in hospitalized patients.


Full clinical situation should be considered when ordering, interpreting troponin test

Guidance on when to order and how to interpret a troponin level was recently offered by a consensus document.

Elevated troponin levels by themselves do not indicate myocardial infarction (MI, defined as myonecrosis due to ischemia), the document states. Troponin levels are nonspecific relative to the etiology of cardiac myonecrosis and occur in many nonischemic clinical conditions. As assays become more sensitive, more conditions that elevate troponin by even small amounts will be identified, the document continues.

The consensus document was developed in collaboration with the American College of Cardiology, American Association for Clinical Chemistry, American College of Chest Physicians, American College of Emergency Physicians, American Heart Association, and Society for Cardiovascular Angiography and Interventions.

The document also explains when a troponin level should be obtained.

  • Because it is not specific for MI, troponin evaluation should be performed only if clinically indicated for suspected MI.
  • An elevated troponin level must always be interpreted in the context of the clinical presentation and pre-test likelihood that it represents MI.
  • Troponin is recommended for diagnosis of MI in chronic kidney disease (CKD) patients with symptoms of MI (regardless of severity of renal impairment). Dynamic changes in troponin values of 20% or more over six to nine hours should be used to define acute MI in end-stage renal disease patients, who may have chronically elevated troponin levels.
  • In the absence of specific interventions based on the results, routine troponin testing is not recommended for nonischemic clinical conditions. Two exceptions include Food and Drug Administration-approved troponin testing for prognosis in CKD patients and treating chemotherapy patients who have a drug-induced cardiac injury.

The consensus document also defines the prognostic significance of an elevated troponin level and provides at-a-glance resources for physicians, including a schematic of potential reasons for elevated troponin levels and flow diagrams to help clinicians determine when to use troponin in therapeutic decision making. The full report was published in the Dec. 12, 2012 Journal of the American College of Cardiology.

Acetaminophen doses too high in some hospitalized patients

Some hospitalized patients may be receiving too much acetaminophen, according to a recent study.

Researchers performed a retrospective review of patients' electronic health records at two tertiary care hospitals to determine acetaminophen use during hospitalization and potential risk factors for supratherapeutic dosing. Data on acetaminophen administration (including drug name, dose, administration time and hospital units), demographics, diagnoses, and liver function tests results were analyzed. The study's main outcome measures were rate of acetaminophen exposure and supratherapeutic dosing, hazard ratios for risk factors for supratherapeutic dosing, and liver function before and after supratherapeutic dosing. The study results were published online Nov. 12, 2012 by Archives of Internal Medicine.

Records from 23,750 adult patients hospitalized between June and August 2010 were studied. Of these patients, 14,411 (61%) had received acetaminophen during their hospital stay. Nine hundred fifty-five patients (6.6%) received more than 4 g, the maximum recommended daily dose. In patients 65 years of age and older and in patients with chronic liver disease, the recommended daily limit is 3 g, but 22.3% and 17.6% of these subgroups, respectively, received more than this amount. Supratherapeutic dosing was significantly more likely in patients who were white (HR, 1.5 [95% CI, 1.3 to 1.7]); had diagnosed osteoarthritis (HR, 1.4 [95% CI, 1.3 to 1.6]); and received scheduled drug administration (HR, 16.6 [95% CI, 13.5 to 20.6]), more than one product (HR, 2.4 [95% CI, 2.0 to 2.9]), or 500-mg doses (HR, 1.9 [95% CI, 1.5 to 2.3]). Patients at one of the hospitals were more likely to receive supratherapeutic dosing than patients at the other hospital. Lower risk was associated with as-needed drug administration and care in nonsurgical and nonintensive care units.

The authors noted that some potential confounding factors were not measured and that there may have been time gaps between when a dose was recorded and when the patient actually took the medication, among other limitations. However, they concluded that several factors may predispose patients to receive supratherapeutic doses of acetaminophen while hospitalized, and that targeted interventions, including electronic clinical decision support tools, could help minimize this risk.

The author of an accompanying editorial said that the study, with its use of electronic medical records and other online data sources, shows that health information technology (HIT) can be used to help improve care, noting that this work could not have been performed by manual record review. However, the editorialist said, the study also points to obstacles that must first be overcome when using HIT to improve performance. Innovation and rapid change are key, he said.

ACP supports Know Your Dose, a nationwide campaign to increase patients' awareness of their acetaminophen intake. More information is available online.